Texas, 2023

High Wind in Texas, June 13, 2023

June 13, 2023 · NWS MAF · 1 event in 1 county or zone

An unseasonal, strong sub-tropical jet stream and jet streaks brought westerly high winds across the Guadalupe and Delaware Mountains.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An unseasonal, strong sub-tropical jet stream and jet streaks brought westerly high winds across the Guadalupe and Delaware Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 13, 12:36 PM CST, 3 hours 15 minutes earlier.

Area forecast discussion, Jun 13, 12:36 PM CST, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
136 PM CDT Tue Jun 13 2023

...New SHORT TERM, LONG TERM, FIRE WEATHER...

.SHORT TERM...
(This afternoon through Wednesday night)
Issued at 125 PM CDT Tue Jun 13 2023

I hope everyone enjoyed the cool and cloudy morning across the
Permian Basin. This will be the last of that type of morning for the
foreseeable future. Drier air is moving in from the west this
afternoon. Temperatures range from the mid 90s to low 100s across
much of the region by peak heating. The hottest areas will be
portions of Brewster and Terrell Counties where a heat advisory is
in effect this afternoon. The dry air does keep overnight
temperatures manageable tonight. Most locations fall into the 60s
with low 70s closer to the Rio Grande. Temperatures tomorrow are
expected to be almost identical to today. A deck of relatively thick
high clouds is forecast to develop through the afternoon, keeping
temperatures from getting even warmer than today. Temperatures
tomorrow night will unfortunately be a little bit warmer than
tonight. This is due to lingering high clouds and slightly higher
moisture across the area. Mid 60s to low 70s can be anticipated for
the majority. Unfortunately, today and tomorrow are the coolest days
in the forecast. Temperatures only heat up in the long term.

&&

.LONG TERM...
(Thursday through Monday)
Issued at 125 PM CDT Tue Jun 13 2023

Ridge ridge ridge as hot wx on tap for the region.  On Thursday the
ridge will extend up from Mexico across Texas and the Central Plains
all the way into Canada.  A trough moving across MT/WY on Friday
will push across the plains and flatten out the ridge Saturday
before moving down the MS Valley Sunday.  The ridge will remain over
TX and NM and reestablished itself across the plains after the
trough passes. A large Upper low will move ashore the NW Coast
Monday but will make little progress eastward after it runs into the
ridge.

There is a Heat Advisory in effect in the short term and expect the
need for these to continue daily through the end of the week. These
advisories will start along portions of the Rio Grande but may
expand into the Trans Pecos and Permian Basin.  Could see 850mb
temps Thursday of 31 to 32C and possibly higher Friday.  Some
locations may even approach Excessive Heat Warning criteria
especially Friday along the Rio Grande where we could see 115
degrees at RGV.  RGV hit 113 yesterday so it would not have far to
go to reach criteria.  Overnight lows warm into the 70s limiting
nocturnal cooling.

Rain chances are very low to zero most days... do have a slight
chance of showers or storms along the Rio Grande Saturday night and
to a lesser extent Sunday night.  Other than that will be hot and
dry.

&&

.AVIATION...
(18Z TAFS)
Issued at 1209 PM CDT Tue Jun 13 2023

IFR ceilings and light fog at HOB, MAF, INK have lifted to VFR
this afternoon. VFR conditions persist as drier air is moving in
on westerly winds that are beginning to develop. Winds this
afternoon will have gusts at most terminals before all terminals
go light after sunset.

&&

.FIRE WEATHER...
Issued at 125 PM CDT Tue Jun 13 2023

With hot temperatures expected each afternoon this week look
for minimum RH to fall into the single digits daily across most
of the region. Very dry and breezy conditions this afternoon has
resulted in a Fire Danger Statement across SE NM and portions of W
TX. While not expecting improvement in minimum RH next few days
am expecting lower wind speeds so reduced concerns. RH recovery
in the east will be good and poor in the west. Could see a few
showers and storms along the Rio Grande Saturday night and Sunday
night but otherwise no rain expected.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               63  94  64 103 /   0   0   0   0
Carlsbad                 63  98  69 101 /   0   0   0   0
Dryden                   73 102  72 106 /   0   0   0   0
Fort Stockton            69  99  70 104 /   0   0   0   0
Guadalupe Pass           65  90  67  93 /   0   0   0   0
Hobbs                    60  94  62  99 /   0   0   0   0
Marfa                    59  93  60  97 /   0   0   0   0
Midland Intl Airport     66  98  66 104 /   0   0   0   0
Odessa                   67  98  68 104 /   0   0   0   0
Wink                     64  99  66 106 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Heat Advisory until 9 PM CDT this evening for Central Brewster
     County-Chisos Basin-Lower Brewster County-Terrell.

NM...None.
&&

SHORT TERM...91
LONG TERM....72
AVIATION...91
Hazardous weather outlook, Jun 13, 12:24 PM CST, 3 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
124 PM CDT Tue Jun 13 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-141830-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
124 PM CDT Tue Jun 13 2023 /1224 PM MDT Tue Jun 13 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

A Heat Advisory is in effect this afternoon through early evening
for central and lower Brewster County, as well as Terrell county.

Elevated to near-critical fire weather conditions will be present
this afternoon and evening across Southeast New Mexico and portions
of West Texas. A Fire Danger Statement has been issued.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hot conditions are expected each afternoon... especially Thursday
through the weekend into next week. Area residents need to take steps
to minimize the dangers of heat expose.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe and Delaware Mountains

When
June 13, 3:51 PM CST to 5:51 PM CST
Where
Guadalupe and Delaware Mountains forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1109181.